Been prescribed Pred for the first time - dare I take it?

Hi guys... I need informational help (again)... appreciate that medical advice cannot be given but your experience will help me decide.

History: Always had 'claggy lungs' but mid-November 2009 got a cold which turned into a cough. Couldn't shake off the cough and finally realised that it wasn't getting better just after Xmas. Was waking up in the middle of the night coughing and wheezing. Visited doctor and PF was 300. Prescribed Salbutamol which had an immediate relieving effect as PF increased to 510.

Kept a PF record as requested which looks like the Himalayas. After having a think about triggers I remembered that we had started using some memory pillows at about the same time so immediately removed them. PF readings started flattening out but after a week started getting more mountain top like again.

Today was my first visit with my surgery's Asthma nurse who after listening to my history gave me the option of having a short course of steroids (30mg Prednisolone over ten days) or starting with a preventor inhaler. After a chat I opted for the tablets as it would give me a quick indication on whether I had asthma as the course should calm down my symptoms... I felt fine about the decision until I started reading the side effects and people's comments on here.

Does anyone have a link to an article that could give me further information?

Some people talk about weight gain, others weight loss... I'm over weight so don't need further poundage! :)

Thanks for reading and advice

Wendy

6 Replies

oldestnewest
  • Hey Wendy

    A short course should not give you many side effects, most of the side effects you mention happen in long term users, it may prove to be very beneficial to you, although you many also need to start a preventative to stop symptoms like you describe.

    Clare

  • Wendy, don't worry as Clare has already said, short courses like yours are fine, and many are given them to help settle things down. Many of us who've been around a while have a short course on standby at home and I do plus a scripts for more if I want them, along with antibiotics.

  • Hi wendyT,

    Take it. Small short course should have no real side effects. Suspect I'm using the pred as excuse for munching cos husband is munching just as much these days and he hasn't ever had asthma. Putting it down to wanting comfort food in this cold weather.

    GM

  • Thank you for your replies... I started taking the ten day course from this morning... hey-ho. :-)

  • Okay now on third day of taking Pred for the very first time and what a difference... no wheeze in the morning, no coughing first thing... wooooooooohoooooooooo! :)

    Felt necessary to take a couple of puffs of reliever this afternoon however, first time in a couple of days... tickly throat and coughing when talking for any length of time.

    So... so far so good... what an amazing difference to my life!

    Thank you for your input and helping me make the decision to take Pred.

    Best wishes

    Wendy

    xx

  • i have been on pred pretty much all my life and have never suffered from weight gain. However after my latest stay in hospital ( it was only 3 weeks this time ) my consultant has decided that the long period i have been on them i should go for some bone density tests. Preds side affects only become prevalent after a long period of time so this short course should do u no harm at all dont worry.

You may also like...